Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 4, 2017, 3:12 PM CDT for Burnett County, Wisconsin. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 3:12 PM CDT (20:12 UTC)
- Expired
- Aug 4, 2017, 3:30 PM CDT
- In force
- 18 min
- Issued by
- NWS Duluth, MN
County Burnett County, WI
The radar
The Duluth radar (KDLH), 98 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573 WWUS83 KDLH 042012 SPSDLH Special Weather Statement National Weather Service Duluth MN 312 PM CDT FRI AUG 4 2017 WIZ006-042030- Burnett- 312 PM CDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BURNETT COUNTY... At 312 PM CDT, a strong thunderstorm was near Webb Lake Wisconsin, or 17 miles northwest of Spooner, moving southeast at 20 mph. Wind gusts up to 35 mph, half-inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. this storm will remain over mainly rural areas of east central Burnett County, including the following locations: Mckenzie Lake and Birch Island Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4598 9228 4603 9216 4592 9203 4586 9220 TIME...MOT...LOC 2012Z 330DEG 18KT 4597 9219 $$ Huyck
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 4, 1:46 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 4, 1:46 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Duluth MN 146 PM CDT Fri Aug 4 2017 .UPDATE... Issued at 144 PM CDT Fri Aug 4 2017 Updated to increase the pops based on current radar and forecast trends. A weak shortwave is moving through NE MN causing thunderstorms to develop. Some of the storms have 30 mph and small hail with them. The precip should dissipate after sunset. UPDATE Issued at 1019 AM CDT Fri Aug 4 2017 Added a mention of thunderstorms this morning to Koochiching county as storms are developing just over the Canadian border. These storms will drift south of the border into the county. UPDATE Issued at 913 AM CDT Fri Aug 4 2017 Skies have cleared over the western half of the forecast area this morning, while hanging tough elsewhere. More clouds over the Canadian border are beginning to stream over the Borderland and will eventually move across the area. Cumulus clouds will also develop where the sun is abundant at this moment and fill in. Updated the sky cover and made other minor adjustments. && .SHORT TERM...(Today through Saturday) Issued at 311 AM CDT Fri Aug 4 2017 The upper low was over northern Wisconsin with the surface low centered over the central Upper Peninsula as of 08Z. These features will continue to move east today. Showers were occurring over much of the Northland, most numerous over northwest Wisconsin. The showers will diminish through the morning ending for most areas for a time. Continued cyclonic flow, steep lapse rates, and a shortwave moving through in north-northwest flow aloft will all contribute to more showers and a few thunderstorms this afternoon into the evening hours. Highs today will range from the mid to upper sixties over the Arrowhead into Iron/Price/Ashland Counties, to 70 to 75 elsewhere. The showers will end tonight with diminishing cloud cover. Winds will become light overnight and that will aid in developing fog as the night progresses. It will be cool with lows from 45 to 53. Cooler temperatures aloft will continue into Saturday with mainly light forcing. There will again be a chance for showers and a few thunderstorms in the afternoon for most areas with chances highest over southern portions of the Northland. Highs will be in the upper sixties to middle seventies. .LONG TERM...(Saturday night through Thursday) Issued at 311 AM CDT Fri Aug 4 2017 The extended forecast is highlighted with a mainly dry period, except for a few shots of showers and storms. Temperatures should be either right around or slightly below normal for the following week. Saturday night/Sunday morning should be mostly dry across the Northland, except for some small chances of showers, and maybe a thunderstorm, mainly over our southern counties. A mid-level shortwave is progged to translate just to our south, so some small chances of showers/storms will be associated with this wave. Skies might be mostly clear across the International Border, away from the shortwave, so there is the potential for some fog in these areas where there's less cloud cover and light winds. Another night of good fog potential will exist Monday morning too as high pressure builds into the region from the Canadian Prairies. Chances of showers and storms will persist through the day Sunday before said high pressure moves into the region. Conditions will remain dry through Monday night before another shortwave moves in. This wave will be accompanied by a sfc cool front boundary, which will be the focusing mechanism for showers and storms. This boundary will be pretty slow moving, so chances of precipitation will persist through the day Tuesday and Wednesday. At this time, no severe weather is expected with this round of storms as instability and deep layer shear seems too low to support strong and organized updrafts. The cold front should exit the region by Wednesday evening. Synoptic models differ on the amount of QPF associated with this front, so will leave specific amounts out of this discussion, but a wetting rainfall will be possible in some locations. The remainder of the extended forecast period looks to be quiet once again as sfc high pressure builds back into the region. Temperatures through the extended forecast period will be either near or slightly below average. High temperatures will be in the lower to mid 70s, with lows in the upper 40s and lower 50s, so temperatures will be a bit cooler during the overnight periods, especially for Sunday and Monday mornings. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1220 PM CDT Fri Aug 4 2017 Mainly VFR at all airports this afternon and evening through 03z. There will be a chance for widely scattered showers/thunderstorms with MVFR conditions as a weak upper level disturbance moves through the region. Skies will be VFR through 07z when morning fog may develop at all sites. If it develops, conditions may drop to MVFR. All sites will be VFR by 14z Saturday. && .PRELIMINARY POINT TEMPS/POPS... DLH 71 54 73 53 / 50 20 40 20 INL 73 50 73 49 / 50 30 20 10 BRD 74 55 75 53 / 10 10 30 20 HYR 68 50 74 52 / 80 40 30 20 ASX 69 53 75 53 / 90 20 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...Small Craft Advisory until 4 PM CDT this afternoon for LSZ148. && UPDATE...Stewart SHORT TERM...Melde LONG TERM...JTS AVIATION...Stewart
Hazardous weather outlook, Aug 4, 10:42 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1042 AM CDT Fri Aug 4 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1042 AM CDT Fri Aug 4 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A few thunderstorms are possible through this evening. The storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Small chances for thunderstorms are expected to exist during the afternoon and early evening hours this weekend and then again Tuesday into Wednesday. At this time, the threat of any severe storms appears very low. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated today or tonight but any reports of heavy rainfall, gusty winds, or hail are appreciated. LSZ121-140>148-051030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1042 AM CDT Fri Aug 4 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Strong north to northwest winds gusting to 25 knots at times will affect the South Shore of western Lake Superior this morning and afternoon. Associated wave heights will build to between 3 to 5 feet in some places, especially from the Apostle Islands to Saxon Harbor, resulting in high waves and dangerous conditions for small craft. Please refer to the latest Nearshore Marine Forecast and Marine Weather Message for details on a Small Craft Advisory that remains in affect. A few thunderstorms are possible this afternoon and early evening. The storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Small chances for thunderstorms are expected to exist during the afternoon and early evening hours this weekend and then again Tuesday into Wednesday. At this time, the threat of any severe storms appears very low. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 4, 2:55 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
255 PM CDT FRI AUG 4 2017
WIZ001-042015-
Douglas-
255 PM CDT FRI AUG 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN DOUGLAS
COUNTY...
At 254 PM CDT, strong thunderstorms were along a line extending from
Oliver, to near South Range, and moving southeast at 25 mph.
Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
these storms will remain over mainly rural areas of northwestern
Douglas County.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4655 9216 4665 9224 4665 9222 4662 9206
4651 9198
TIME...MOT...LOC 1954Z 326DEG 20KT 4664 9219 4661 9210
HuyckSpecial weather statement, Aug 4, 2:59 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Duluth MN 259 PM CDT FRI AUG 4 2017 MNZ037-042015- Carlton/South St. Louis- 259 PM CDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS COUNTY... At 259 PM CDT, a strong thunderstorm was near City of Rice Lake, or 10 miles north of Duluth, moving southeast at 35 mph. Wind gusts up to 30 mph, half-inch hail, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Duluth, Hermantown, Wild Rice Lake, Congdon Park, Fish Lake, City of Rice Lake, Chester Park, Lakeside-lester Park, Kenwood, Piedmont Heights, Duluth Heights, East Hillside, Morley Hts/Parkview, and Central Hillside. Seek shelter inside a sturdy building and away from windows until this storm passes. If you are on or near one of the many area lakes, get off the water immediately and seek shelter on shore inside a sturdy building or a hard-topped vehicle. If possible, stay away from trees. LAT...LON 4695 9230 4699 9215 4683 9195 4676 9220 TIME...MOT...LOC 1959Z 334DEG 32KT 4692 9216 BJH
Special weather statement, Aug 4, 3:00 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
300 PM CDT FRI AUG 4 2017
MNZ020-042015-
Southern Lake/North Shore-
300 PM CDT FRI AUG 4 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ...
At 300 PM CDT, an area of strong thunderstorms was over Knife River,
or 20 miles northeast of Duluth, moving southeast at 25 mph.
Wind gusts up to 30 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with these storms.
these storms will remain over mainly rural areas of southern Southern
Lake/North Shore County.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4694 9171 4690 9185 4692 9185 4693 9184
4692 9182 4693 9181 4696 9188 4699 9189
4704 9176 4696 9168
TIME...MOT...LOC 2000Z 322DEG 23KT 4697 9179
BJHSpecial weather statement, Aug 4, 3:00 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
300 PM CDT FRI AUG 4 2017
MNZ037-042015-
Carlton/South St. Louis-
300 PM CDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CARLTON COUNTY...
At 300 PM CDT, a strong thunderstorm was over Barnum, or 17 miles
southwest of Cloquet, moving southeast at 25 mph.
Wind gusts up to 30 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Barnum, Mahtowa, and Moose Lake State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4655 9285 4661 9274 4651 9256 4642 9272
4642 9274
TIME...MOT...LOC 2000Z 322DEG 23KT 4653 9273
BJHSpecial weather statement, Aug 4, 3:02 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
302 PM CDT FRI AUG 4 2017
WIZ001-042015-
Douglas-
302 PM CDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DOUGLAS COUNTY...
At 302 PM CDT, a strong thunderstorm was 9 miles north of Maple, or
19 miles east of Superior, moving southeast at 20 mph.
Wind gusts up to 35 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
this storm will remain over mainly rural areas of northeastern
Douglas County, including the following locations: Cloverland.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4674 9178 4677 9166 4669 9155 4666 9155
4661 9170
TIME...MOT...LOC 2002Z 327DEG 17KT 4672 9170
HuyckSpecial weather statement, Aug 4, 3:12 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Duluth MN 312 PM CDT FRI AUG 4 2017 WIZ006-042030- Burnett- 312 PM CDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BURNETT COUNTY... At 312 PM CDT, a strong thunderstorm was near Webb Lake Wisconsin, or 17 miles northwest of Spooner, moving southeast at 20 mph. Wind gusts up to 35 mph, half-inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. this storm will remain over mainly rural areas of east central Burnett County, including the following locations: Mckenzie Lake and Birch Island Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4598 9228 4603 9216 4592 9203 4586 9220 TIME...MOT...LOC 2012Z 330DEG 18KT 4597 9219 Huyck
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 10:14 PM CDT | Small Craft Advisory | DLH | 12 hr | |
| Aug 4, 9:49 AM CDT | Small Craft Advisory | DLH | 6 hr | |
| Aug 4, 1:04 PM CDT | Special Weather Statement | DLH | Itasca | 11 min |
| Aug 4, 1:20 PM CDT | Special Weather Statement | DLH | Saint Louis | 10 min |
| Aug 4, 1:24 PM CDT | Special Weather Statement | DLH | Saint Louis | 21 min |
| Aug 4, 1:33 PM CDT | Special Weather Statement | DLH | Saint Louis | 12 min |
| Aug 4, 1:48 PM CDT | Special Weather Statement | DLH | Carlton | 12 min |
| Aug 4, 1:55 PM CDT | Special Weather Statement | DLH | Saint Louis | 20 min |
| Aug 4, 2:01 PM CDT | Special Weather Statement | DLH | Carlton | 14 min |
| Aug 4, 2:12 PM CDT | Special Weather Statement | DLH | Aitkin | 18 min |
| Aug 4, 2:36 PM CDT | Special Weather Statement | DLH | Aitkin | 9 min |
| Aug 4, 2:37 PM CDT | Special Weather Statement | DLH | 23 min | |
| Aug 4, 3:00 PM CDT | Special Weather Statement | DLH | 15 min | |
| Aug 4, 3:16 PM CDT | Special Weather Statement | DLH | Pine | 14 min |
| Aug 4, 3:28 PM CDT | Special Weather Statement | DLH | Carlton | 17 min |
| Aug 4, 3:34 PM CDT | Special Weather Statement | DLH | Pine | 11 min |
| Aug 4, 4:32 PM CDT | Special Weather Statement | DLH | Lake | 13 min |
| Aug 4, 5:36 PM CDT | Special Weather Statement | DLH | Aitkin | 9 min |
| Aug 4, 5:37 PM CDT | Special Weather Statement | DLH | Itasca | 8 min |
| Aug 4, 5:49 PM CDT | Special Weather Statement | DLH | Aitkin | 11 min |
| Aug 4, 2:04 PM CDT | Special Weather Statement | DLH | Douglas | 11 min |
| Aug 4, 2:13 PM CDT | Special Weather Statement | DLH | Douglas | 17 min |
| Aug 4, 2:18 PM CDT | Special Weather Statement | DLH | Washburn | 12 min |
| Aug 4, 2:30 PM CDT | Special Weather Statement | DLH | Douglas | 15 min |
| Aug 4, 2:50 PM CDT | Special Weather Statement | DLH | Douglas | 10 min |
| Aug 4, 2:55 PM CDT | Special Weather Statement | DLH | Douglas | 20 min |
| Aug 4, 2:59 PM CDT | Special Weather Statement | DLH | Douglas | 16 min |
| Aug 4, 3:02 PM CDT | Special Weather Statement | DLH | Douglas | 13 min |
| Aug 4, 3:15 PM CDT | Special Weather Statement | DLH | Douglas | 15 min |
| Aug 4, 3:27 PM CDT | Special Weather Statement | DLH | Douglas | 18 min |
| Aug 4, 3:30 PM CDT | Special Weather Statement | DLH | Bayfield | 15 min |
| Aug 4, 3:36 PM CDT | Special Weather Statement | DLH | Douglas | 9 min |
| Aug 4, 3:54 PM CDT | Special Weather Statement | DLH | Ashland | 21 min |
| Aug 4, 4:05 PM CDT | Special Weather Statement | DLH | Burnett | 10 min |
| Aug 4, 4:11 PM CDT | Special Weather Statement | DLH | Ashland | 19 min |
| Aug 4, 4:13 PM CDT | Special Weather Statement | DLH | Ashland | 17 min |
| Aug 4, 4:16 PM CDT | Special Weather Statement | DLH | Washburn | 14 min |
| Aug 4, 4:21 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer, Washburn | 24 min |
| Aug 4, 4:38 PM CDT | Special Weather Statement | DLH | Burnett | 22 min |
| Aug 4, 4:59 PM CDT | Special Weather Statement | DLH | Washburn | 16 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.